Alert archive / Nevada / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 34, NWS Elko, NV

September 10, 2012White Pine County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Sep 10, 2012, 7:23 PM PDT for White Pine County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2012, 7:23 PM PDT (02:23 UTC)
Expired
Sep 10, 2012, 8:00 PM PDT
In force
37 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County White Pine County, NV

The radar

The Cedar City radar (KICX), 217 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2012-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2012-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3248 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS55 KLKN 110223
SVRLKN
NVC033-110300-
/O.NEW.KLKN.SV.W.0034.120911T0223Z-120911T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
723 PM PDT MON SEP 10 2012

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...

* UNTIL 800 PM PDT

* AT 718 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTH CENTRAL WHITE PINE COUNTY...OR 12 MILES NORTHEAST OF LUND...
  AND MOVING SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN WHITE PINE COUNTY...
  EGAN MOUNTAINS SOUTH OF ELY...

&&

LAT...LON 3896 11444 3870 11467 3896 11494 3905 11486
TIME...MOT...LOC 0223Z 303DEG 30KT 3895 11480

$$

86
2 follow-up statements
209 
WWUS55 KLKN 110247
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
747 PM PDT MON SEP 10 2012

NVC033-110300-
/O.CON.KLKN.SV.W.0034.000000T0000Z-120911T0300Z/
WHITE PINE NV-
747 PM PDT MON SEP 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR SOUTH CENTRAL WHITE PINE COUNTY...

AT 746 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL WHITE PINE COUNTY...OR 11 MILES SOUTHWEST
OF SHOSHONE...MOVING SOUTHEAST AT 25 MPH.

&&

LAT...LON 3896 11444 3870 11467 3896 11494 3905 11486
TIME...MOT...LOC 0247Z 303DEG 30KT 3884 11458

$$

86
070 
WWUS55 KLKN 110254
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
754 PM PDT MON SEP 10 2012

NVC033-110304-
/O.EXP.KLKN.SV.W.0034.000000T0000Z-120911T0300Z/
WHITE PINE NV-
754 PM PDT MON SEP 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WHITE PINE
COUNTY WILL EXPIRE AT 800 PM PDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS DIMINISHED TO BELOW 
SEVERE THRESHOLDS...BUT STILL REMAINS STRONG AND WILL PRODUCE SMALL 
HAIL...GUSTY WINDS TO 45 MPH...AND HEAVY RAIN. THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

&&

LAT...LON 3896 11444 3870 11467 3896 11494 3905 11486
TIME...MOT...LOC 0254Z 303DEG 30KT 3881 11452

$$

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:49 PM PDT, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 10, 3:49 PM PDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
349 PM PDT MON SEP 10 2012

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO CENTRAL NEVADA THROUGH WEDNESDAY WHILE DRY WEATHER
WILL PREVAIL ACROSS NORTHERN NEVADA. DRY AIR WILL PUSH THE MONSOON
MOISTURE OUT OF CENTRAL NEVADA THURSDAY ENDING THE SHOWERS AND
THUNDERSTORMS. ISOLATED THUNDERSTORMS MIGHT RETURN TO PORTIONS OF
EASTERN AND CENTRAL NEVADA NEXT WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS
FIRING OFF ACROSS EAST CENTRAL NEVADA THIS AFTERNOON AS EXPECTED.
WEAK SHORT WAVE APPROACHING FROM THE WEST TONIGHT WILL MOVE INTO
CENTRAL NEVADA AND WILL KEEP THUNDERSTORMS GOING THROUGH THE
NIGHT. PRETTY MUCH THE SAME SCENARIO ON TUESDAY WITH ABUNDANT
MONSOON MOISTURE REMAINING OVER CENTRAL NEVADA FOR ANOTHER ROUND
OF SCATTERED THUNDERSTORMS. WITH PRECIPITABLE WATER VALUES OF 3/4
TO JUST UNDER 1 INCH SOME OF THESE STORMS WILL PRODUCE HEAVY
RAINFALL. STORM MOTIONS IN THE 10 TO 15 MPH RANGE TONIGHT AND
TUESDAY WHICH WILL HELP MINIMIZE THE THREAT OF FLASH FLOODING.
HOWEVER WITH HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL NEVADA
OVER THE PAST 2 DAYS ANY ADDITIONAL HEAVY RAINFALL COULD PRODUCE
FLASH FLOODING SO WILL CONTINUE THE FLASH FLOOD WATCH THROUGH
TUESDAY EVENING. ON WEDNESDAY THE GFS DRIES OUT CENTRAL NEVADA
WHILE THE NAM HANGS ONTO ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS. WITH FAIRLY LIGHT WINDS ALOFT DONT SEE THE AIRMASS
COMPLETELY DRYING OUT PER THE GFS SO WILL GO WITH THE NAM SOLUTION.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. DRY AND STABLE AIR
MASS BEGINNING WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS OVER NEVADA.
MOSTLY CLEAR SKIES WEDNESDAY NIGHT THROUGH FRIDAY NIGHT WITH LOWS
AROUND 40 DEGREES IN MOST PLACES...WHICH WILL BE A COUPLE DEGREES
ABOVE NORMAL. HIGHS DURING THIS TIME FRAME WILL BE IN THE LOW TO MID
80 MOST AREAS...WHICH WILL BE SLIGHTLY ABOVE NORMAL AS WELL. HIGH
PRESSURE BEGINS TO BREAK DOWN LATE FRIDAY AS A WEAK SYSTEM PUSHES
THROUGH THE PAC NW...BRINGING A 45-50KT JET OVER NORTHERN NEVADA
INTO SATURDAY...DOWN INTO CENTRAL NEVADA SATURDAY NIGHT. EXPECT SOME
INCREASING CLOUDS SATURDAY THROUGH MONDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS CENTRAL AND NORTHEASTERN NEVADA.
NORTHWEST AND NORTH-CENTRAL NEVADA SHOULD REMAIN DRY THIS WEEKEND
AND MONDAY...WITH ONLY SOME HIGH CLOUDS PASSING OVER THE AREA.
&&

.AVIATION...NORTHWEST NEVADA IS MOSTLY CLEAR THIS AFTERNOON AND WILL
REMAIN SO THROUGH THE NIGHT. MAIN CONCERN THIS AFTERNOON HAS BEEN
THUNDERSTORMS OVER EAST-CENTRAL NEVADA WHICH HAVE BEEN PRODUCING
MODERATE TO HEAVY RAINS...AS WELL AS SOME HAIL. STORMS SHOULD
DIMINISH SOMEWHAT THIS EVENING AND OVERNIGHT...HOWEVER CAN NOT RULE
OUT NOCTURNAL THUNDERSTORMS FOR KELY...AND POSSIBLY FORMING OVER OR
JUST EAST OF KTPH. THUNDERSTORM ACTIVITY DIMINISHES SOMEWHAT ON
TUESDAY OVER CENTRAL NEVADA...HOWEVER EXPECT AT LEAST ISOLATED
THUNDERSTORMS OVER OR NEAR KTPH AND KELY.
&&

.FIRE WEATHER...ABUNDANT MONSOON MOISTURE WILL CONTINUE TO BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL NEVADA THROUGH
TUESDAY EVENING...PRIMARILY FIRE ZONES 455 AND 457. SOME STORMS
WILL PRODUCE HEAVY RAIN. AIRMASS BEGINS TO DRY OUT ON WEDNESDAY
BUT STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS. DRY THURSDAY
AND FRIDAY. A WEAK LOW PRESSURE SYSTEM COULD BRING ISOLATED
THUNDERSTORMS TO PORTIONS OF EASTERN AND CENTRAL NEVADA OVER THE
WEEKEND.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHWESTERN NYE COUNTY...WHITE PINE COUNTY.

&&

91/96/96/91
Hazardous weather outlook, Sep 10, 3:08 PM PDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
308 PM PDT MON SEP 10 2012

NVZ035-040-041-112300-
WHITE PINE COUNTY-NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
308 PM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ABUNDANT MONSOON MOISTURE WILL BRING SCATTERED THUNDERSTORMS...
SOME WITH VERY HEAVY RAINFALL...THAT COULD PRODUCE FLASH
FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ABUNDANT MONSOON MOISTURE WILL BRING SCATTERED THUNDERSTORMS
AGAIN ON TUESDAY...SOME WITH VERY HEAVY RAINFALL...THAT COULD
PRODUCE FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TUESDAY EVENING. STORMS WILL DIMINISH TO ISOLATED
COVERAGE ON WEDNESDAY THEN END BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Sep 10, 4:09 PM PDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
409 PM PDT MON SEP 10 2012

NVZ035-110000-
WHITE PINE COUNTY NV-
409 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
500 PM PDT...

AT 405 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELY AIRPORT...MOVING EAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND INTENSE CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   ELY AIRPORT...
   MCGILL...
   US HIGHWAY 50 BETWEEN ELY AND MCGILL...

&&

LAT...LON 3951 11473 3926 11472 3931 11499 3940 11499
TIME...MOT...LOC 2308Z 266DEG 16KT 3936 11489

86
Special weather statement, Sep 10, 4:54 PM PDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
454 PM PDT MON SEP 10 2012

NVZ035-110045-
WHITE PINE COUNTY NV-
454 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
545 PM PDT...

AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF PRESTON...MOVING NORTHEAST
AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3930 11526 3908 11512 3905 11540 3914 11544
TIME...MOT...LOC 2354Z 245DEG 16KT 3913 11533

86
Special weather statement, Sep 10, 5:41 PM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
541 PM PDT MON SEP 10 2012

NVZ035-110115-
WHITE PINE COUNTY NV-
541 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
615 PM PDT...

AT 540 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF DUCKWATER...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN WHITE PINE COUNTY...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3923 11531 3901 11521 3903 11545 3910 11548
TIME...MOT...LOC 0041Z 251DEG 13KT 3908 11541

86
Special weather statement, Sep 10, 6:01 PM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
601 PM PDT MON SEP 10 2012

NVZ035-110130-
WHITE PINE COUNTY NV-
601 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
630 PM PDT...

AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF DUCKWATER...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND INTENSE CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN WHITE PINE COUNTY...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3932 11538 3913 11527 3912 11549 3921 11553
TIME...MOT...LOC 0101Z 246DEG 11KT 3918 11544

86
Special weather statement, Sep 10, 6:34 PM PDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
634 PM PDT MON SEP 10 2012

NVZ035-110200-
WHITE PINE COUNTY NV-
634 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
700 PM PDT...

AT 631 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF RUTH...MOVING EAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN WHITE PINE COUNTY...
  RURAL CENTRAL WHITE PINE COUNTY...

&&

LAT...LON 3920 11525 3906 11532 3915 11548 3921 11546
TIME...MOT...LOC 0134Z 286DEG 9KT 3915 11537

86
Special weather statement, Sep 10, 7:18 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
718 PM PDT MON SEP 10 2012

NVZ035-110245-
WHITE PINE COUNTY NV-
718 PM PDT MON SEP 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
745 PM PDT...

AT 713 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LUND...MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN WHITE PINE COUNTY...

&&

LAT...LON 3896 11446 3873 11467 3896 11495 3905 11486
TIME...MOT...LOC 0218Z 303DEG 30KT 3896 11483

86

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:03 PM PDTFlash Flood WarningLKNNye3 hr
Sep 10, 5:13 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 10, 5:41 PM PDTSpecial Weather StatementLKNWhite Pine34 min
Sep 10, 5:45 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 10, 5:52 PM PDTSevere Thunderstorm WarningLKNWhite Pine23 min
Sep 10, 6:01 PM PDTSpecial Weather StatementLKNWhite Pine29 min
Sep 10, 6:34 PM PDTSpecial Weather StatementLKNWhite Pine26 min
Sep 10, 7:18 PM PDTSpecial Weather StatementLKN27 min
Sep 10, 7:38 PM PDTSpecial Weather StatementLKN37 min
Sep 10, 8:11 PM PDTSpecial Weather StatementLKN49 min
Sep 10, 8:40 PM PDTAreal Flood AdvisoryLKNNye2 hr
Sep 10, 10:00 PM PDTAreal Flood AdvisoryLKNNye38 min
Sep 10, 10:35 PM PDTSpecial Weather StatementLKN40 min
Sep 10, 10:44 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr
Sep 10, 11:09 PM PDTSpecial Weather StatementLKN21 min
Sep 11, 1:43 AM PDTAreal Flood AdvisoryLKNNye, White Pine8 hr
Sep 11, 3:16 AM PDTSpecial Weather StatementLKNNye44 min
Sep 11, 2:57 PM PDTAreal Flood AdvisoryLKNNye3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.